Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 280, NWS Jackson, MS

April 26, 20084 counties in Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Apr 26, 2008, 4:35 PM CDT for 4 counties in Mississippi. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 26, 2008, 4:35 PM CDT (21:35 UTC)
Expired
Apr 26, 2008, 5:30 PM CDT
In force
55 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

Counties Copiah County, MS, Lawrence County, MS, Lincoln County, MS, Simpson County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 64 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 26, 4:38 PM CDTTSTM WND DMG5 Nw Silver Creek, MSTREES DOWN NEAR FERGUSON MILL ROAD BETWEEN FERGUSON AND GRANGE.
Apr 26, 4:48 PM CDTTSTM WND DMGNew Hebron, MSMULTIPLE TREES DOWN IN TOWN AND TREES HANGING ON POWERLINES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.6 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2008-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 814 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2008-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
814 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
547 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 262135
SVRJAN
MSC029-077-085-127-262230-
/O.NEW.KJAN.SV.W.0280.080426T2135Z-080426T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
435 PM CDT SAT APR 26 2008

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN COPIAH COUNTY IN CENTRAL MISSISSIPPI...
  SOUTHWESTERN SIMPSON COUNTY IN CENTRAL MISSISSIPPI...
  NORTHERN LAWRENCE COUNTY IN SOUTH CENTRAL MISSISSIPPI...
  NORTHEASTERN LINCOLN COUNTY IN SOUTH CENTRAL MISSISSIPPI...
  THIS INCLUDES THE CITY OF BROOKHAVEN...

* UNTIL 530 PM CDT

* AT 435 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 8 MILES EAST OF WANILLA TO
  BROOKHAVEN...OR ALONG A LINE EXTENDING FROM 16 MILES SOUTH OF
  PINOLA TO BROOKHAVEN...AND MOVING NORTH AT 17 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SONTAG BY 440 PM CDT...
  WESSON BY 450 PM CDT...
  OMA BY 500 PM CDT...
  SHIVERS BY 515 PM CDT...
  ROCKPORT BY 520 PM CDT...
  UNION BY 530 PM CDT...

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

LAT...LON 3158 8998 3156 9046 3191 9029 3194 8996
TIME...MOT...LOC 2135Z 201DEG 15KT 3165 8999 3162 9036

$$

BYB
3 follow-up statements
000 
WWUS54 KJAN 262159
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
459 PM CDT SAT APR 26 2008

MSC029-077-085-127-262230-
/O.CON.KJAN.SV.W.0280.000000T0000Z-080426T2230Z/
LINCOLN MS-LAWRENCE MS-SIMPSON MS-COPIAH MS-
459 PM CDT SAT APR 26 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHEASTERN COPIAH...SOUTHWESTERN SIMPSON...NORTHERN LAWRENCE
AND NORTHEASTERN LINCOLN COUNTIES...

AT 459 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A LINE OF LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS 
WERE LOCATED ALONG A LINE EXTENDING FROM PINOLA TO 8 MILES SOUTHEAST 
OF HAZLEHURST...MOVING NORTH AT 20 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  UNION AND GEORGETOWN BY 515 PM CDT...

LAT...LON 3165 9041 3191 9029 3194 8996 3158 8998
      3158 9031
TIME...MOT...LOC 2159Z 195DEG 16KT 3184 8997 3178 9030

$$

BYB
000 
WWUS54 KJAN 262211
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
511 PM CDT SAT APR 26 2008

MSC077-085-262221-
/O.CAN.KJAN.SV.W.0280.000000T0000Z-080426T2230Z/
LINCOLN MS-LAWRENCE MS-
511 PM CDT SAT APR 26 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LAWRENCE AND
NORTHEASTERN LINCOLN COUNTIES IS CANCELLED...

LAT...LON 3177 9035 3191 9029 3194 8996 3179 8997
      3177 9000 3176 9011 3176 9012 3174 9023
TIME...MOT...LOC 2211Z 195DEG 16KT 3189 8995 3183 9028

$$

MSC029-127-262230-
/O.CON.KJAN.SV.W.0280.000000T0000Z-080426T2230Z/
SIMPSON MS-COPIAH MS-
511 PM CDT SAT APR 26 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR EAST CENTRAL COPIAH AND SOUTHWESTERN SIMPSON COUNTIES...

AT 511 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 
MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM PINOLA 
TO 7 MILES SOUTHEAST OF HAZLEHURST...MOVING NORTH AT 20 MPH.

LAT...LON 3177 9035 3191 9029 3194 8996 3179 8997
      3177 9000 3176 9011 3176 9012 3174 9023
TIME...MOT...LOC 2211Z 195DEG 16KT 3189 8995 3183 9028

$$

BYB
000 
WWUS54 KJAN 262233
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
533 PM CDT SAT APR 26 2008

MSC029-127-262243-
/O.EXP.KJAN.SV.W.0280.000000T0000Z-080426T2230Z/
SIMPSON MS-COPIAH MS-
533 PM CDT SAT APR 26 2008

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL COPIAH AND
SOUTHWESTERN SIMPSON COUNTIES EXPIRES AT 530 PM CDT...

THE STORMS HAVE PUSHED NORTH OF THE WARNED AREA.

LAT...LON 3177 9035 3191 9029 3194 8996 3179 8997
      3177 9000 3176 9011 3176 9012 3174 9023
TIME...MOT...LOC 2211Z 195DEG 16KT 3189 8995 3183 9028

$$

BYB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 3:13 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Apr 26, 3:13 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
313 PM CDT SAT APR 26 2008

.SHORT TERM...

.LONG TERM...

&&

.AVIATION...

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       63  72  52  71 /  73  97  59   5
MERIDIAN      62  74  53  70 /  58  91  77   7
VICKSBURG     63  70  49  73 /  80  94  45   3
HATTIESBURG   66  75  57  73 /  37  81  64  12
NATCHEZ       65  72  48  72 /  53  81  46   4
GREENVILLE    60  64  48  69 /  66  95  35   2
GREENWOOD     62  67  49  70 /  79  96  48   4

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR MSZ025>033-
     035>045-047>050-053-054-059-060.

LA...FLASH FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR LAZ007>009-015-
     016-023>026.

AR...NONE.
&&

08/99/99
Hazardous weather outlook, Apr 26, 3:00 PM CDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CDT SAT APR 26 2008

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
271000-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
300 PM CDT SAT APR 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND SUNDAY

LOCALLY HEAVY RAINFALL AND FLASH FLOODING WILL BE A CONCERN ACROSS
THE AREA TONIGHT THROUGH SUNDAY. THE GREATEST RISK WILL BE ALONG AN
AXIS FROM WINNSBORO LOUISIANA TO THE GOLDEN TRIANGLE REGION...
INCLUDING THE VICKSBURG...JACKSON...GREENWOOD AND GRENADA AREAS. A
FLASH FLOOD WATCH HAS BEEN ISSUED FOR THESE AREAS THROUGH SUNDAY
AFTERNOON FOR THE POTENTIAL OF WIDESPREAD 2 TO 3 INCH RAIN AMOUNTS
WITH LOCALLY HEAVIER TOTALS. PLEASE SEE THE FLASH FLOOD WATCH
PRODUCT FOR ADDITIONAL INFORMATION.

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
EVENING...MAINLY SOUTH OF INTERSTATE 20. DAYTIME HEATING WILL
COMBINE WITH BOUNDARIES FROM OTHER THUNDERSTORMS TO PRODUCE A FEW
STRONG TO SEVERE STORMS WITH GUSTY WINDS AND HAIL.

ISOLATED TO SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS
THE AREA FROM LATE TONIGHT THROUGH THE DAY SUNDAY. THE AREA UNDER
THE GREATEST RISK WILL BE SOUTHEAST OF A LINE FROM WINNSBORO
LOUISIANA...TO WEST POINT. DAMAGING WIND GUSTS TO 60 MPH AND HAIL TO
THE SIZE OF QUARTERS WILL BE THE PRIMARY RISKS FROM ANY SEVERE
STORMS ALONG WITH POSSIBLY A TORNADO OR TWO.

A STATIONARY FRONT WILL BE IN PLACE FROM NORTHEAST MISSISSIPPI INTO
CENTRAL LOUISIANA THROUGH MIDDAY SUNDAY. THE COMBINATION OF THE
FRONT...MOIST AND UNSTABLE AIR...AND AN APPROACHING UPPER LEVEL
WEATHER DISTURBANCE...WILL BRING PERIODS OF RAIN AND THUNDERSTORMS
TO THE AREA. HEAVY RAINFALL MAY MOVE REPEATEDLY OVER SOME
AREAS...RESULTING IN LOCALIZED HEAVY RAIN AND FLOODING. BY SUNDAY
AFTERNOON...THE PROXIMITY OF THE UPPER LEVEL DISTURBANCE AND
INCREASING INSTABILITY DUE TO DAYTIME HEATING WILL RESULT IN AN
INCREASING RISK FOR SEVERE STORMS. THE THREAT OF SEVERE WEATHER
SHOULD END FROM THE WEST THROUGH SUNDAY EVENING AS THE FRONT MOVES
EAST OF THE REGION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AFTER QUIET WEATHER THROUGH MUCH OF THE WORKWEEK...THERE ARE
INDICATIONS THAT AN APPROACHING STRONG WEATHER SYSTEM COULD BRING
ACTIVE WEATHER TO THE AREA AGAIN IN THE FRIDAY TO SATURDAY TIME
PERIOD.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED SUNDAY...AND AGAIN LATE IN THE WEEK.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

08

In the hours before

Special weather statement, Apr 26, 3:31 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
331 PM CDT SAT APR 26 2008

MSZ043-262100-
MADISON MS-
331 PM CDT SAT APR 26 2008

...STRONG THUNDERSTORM MOVING ACROSS SOUTHERN MADISON COUNTY...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
45 MPH WINDS WAS LOCATED 4 MILES SOUTH OF ANNANDALE AT 331 PM
CDT...MOVING NORTHEAST AT 15 MPH.

PEOPLE IN MADISON COUNTY...INCLUDING THE CITIES OF CANTON...MADISON
AND RIDGELAND...SHOULD MONITOR THIS STORM CLOSELY.

BYB
Special weather statement, Apr 26, 3:38 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
338 PM CDT SAT APR 26 2008

MSZ054-059-061-062-262110-
JEFFERSON MS-FRANKLIN MS-LINCOLN MS-COPIAH MS-
338 PM CDT SAT APR 26 2008

A CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 40 MPH WINDS
AND PEA SIZED HAIL WAS LOCATED ACROSS NORTHEAST FRANKLIN...NORTHWEST
JEFFERSON...NORTHWEST LINCOLN...AND WESTERN COPIAH COUNTIES...MOVING
NORTHEAST AT 10 MPH.

VERY HEAVY RAINFALL WAS ALSO OCCURRING WITH THESE STORMS...WITH
AMOUNTS OF UP TO 2 INCHES IN AN HOUR POSSIBLE. THIS MAY CAUSE
TEMPORARY PONDING OF WATER IN POOR DRAINAGE AREAS. A FLASH FLOOD
WATCH IS IN EFFECT FOR THE AREA...AND IF STORMS PERSIST OVER THE
AREA FOR ANOTHER HOUR OF SO...A FLASH FLOOD WARNING MAY BE NEEDED.

PEOPLE IN COPIAH...FRANKLIN...JEFFERSON AND LINCOLN COUNTIES...
INCLUDING THE CITIES OF CRYSTAL SPRINGS AND HAZLEHURST...SHOULD
MONITOR THIS STORM CLOSELY.

AEG
Special weather statement, Apr 26, 3:38 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
338 PM CDT SAT APR 26 2008

MSZ054-059-061-062-262110-
JEFFERSON MS-FRANKLIN MS-LINCOLN MS-COPIAH MS-
338 PM CDT SAT APR 26 2008

A CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 40 MPH WINDS
AND PEA SIZED HAIL WAS LOCATED ACROSS NORTHEAST FRANKLIN...NORTHWEST
JEFFERSON...NORTHWEST LINCOLN...AND WESTERN COPIAH COUNTIES...MOVING
NORTHEAST AT 10 MPH.

VERY HEAVY RAINFALL WAS ALSO OCCURRING WITH THESE STORMS...WITH
AMOUNTS OF UP TO 2 INCHES IN AN HOUR POSSIBLE. THIS MAY CAUSE
TEMPORARY PONDING OF WATER IN POOR DRAINAGE AREAS. A FLASH FLOOD
WATCH IS IN EFFECT FOR PARTS OF THE AREA...AND IF STORMS PERSIST
OVER THE AREA FOR ANOTHER HOUR OF SO...A FLASH FLOOD WARNING MAY BE
NEEDED.

PEOPLE IN COPIAH...FRANKLIN...JEFFERSON AND LINCOLN COUNTIES...
INCLUDING THE CITIES OF CRYSTAL SPRINGS AND HAZLEHURST...SHOULD
MONITOR THIS STORM CLOSELY.

AEG
Local storm report, Apr 26, 4:15 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
415 PM CDT SAT APR 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     MADISON                 32.45N 90.11W
04/26/2008                   MADISON            MS   LAW ENFORCEMENT

            NUMEROUS TREES DOWN ALONG HWY 51 AND IN SUBDIVISIONS IN
            NW PART OF CITY. REPORTED BY MADISON PD.

&&

GERARD

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 2:00 AM CDTSevere Thunderstorm WarningJANWashington45 min
Apr 26, 2:09 AM CDTFlash Flood WarningJANBolivar, Leflore, Sunflower, Washington116 min
Apr 26, 3:01 AM CDTSevere Thunderstorm WarningJANCarroll, Holmes, Leflore51 min
Apr 26, 1:48 PM CDTFlash Flood WatchJANAdams, Attala, Carroll, Choctaw, Claiborne, Clarke and 38 more25 hr
Apr 26, 3:45 PM CDTSevere Thunderstorm WarningJANMadison, Rankin45 min
Apr 26, 3:48 PM CDTSevere Thunderstorm WarningJANCovington, Jefferson Davis, Lawrence42 min
Apr 26, 4:33 PM CDTSevere Thunderstorm WarningJANCovington, Jefferson Davis, Simpson, Smith57 min
Apr 26, 5:27 PM CDTSevere Thunderstorm WarningJANRankin, Simpson37 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.